IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 5150 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (57 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed5275    
    Printed104    
    Emailed4    
    PDF Downloaded225    
    Comments [Add]    
    Cited by others 4    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2008  |  Volume : 74  |  Issue : 3  |  Page : 281-282

Ashy dermatosis-like pigmentation due to ethambutol


1 Department of Dermatology, Institute of Medical Sciences, Banaras Hindu University, Varanasi, India
2 Department of Pathology, Institute of Medical Sciences, Banaras Hindu University, Varanasi, India

Correspondence Address:
Sanjay Singh
C-9, New Medical Enclave, Banaras Hindu University, Varanasi - 221 005
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.41393

Rights and Permissions



How to cite this article:
Srivastava N, Solanki LS, Chand S, Garbyal RS, Singh S. Ashy dermatosis-like pigmentation due to ethambutol. Indian J Dermatol Venereol Leprol 2008;74:281-2

How to cite this URL:
Srivastava N, Solanki LS, Chand S, Garbyal RS, Singh S. Ashy dermatosis-like pigmentation due to ethambutol. Indian J Dermatol Venereol Leprol [serial online] 2008 [cited 2019 Aug 17];74:281-2. Available from: http://www.ijdvl.com/text.asp?2008/74/3/281/41393


Sir,

A 30 year-old Indian woman presented to us with asymptomatic, multiple, hyperpigmented macules. She had been receiving treatment for abdominal tuberculosis in the form of levofloxacin (750 mg daily) and ethambutol (800 mg daily) for two months, followed by levofloxacin, rifampicin (450 mg daily) and isoniazid (300 mg daily) for eight months. Macular lesions appeared on her forearm about two weeks after starting the initial treatment course. No new lesions had appeared and existing lesions did not enlarge since ethambutol was stopped; however, the pigmentation had persisted.

Multiple, non-scaly, slightly atrophic, muddy-brown to brownish-black macules of round, oval and bizarre shapes and different sizes (0.5-10 cm in size) were present over the face, neck, upper extremities and the trunk [Figure 1]. Some of the lesions, especially those on the abdomen, had perilesional erythematous halos. Palms, soles, scalp and mucosal surfaces were unaffected. Routine investigations were normal. Histopathological examination showed mild epidermal atrophy with a slight flattening of rete ridges and a sparse superficial perivascular infiltrate of lymphocytes. Papillary and deep dermis showed numerous melanophages [Figure 2]. These findings were consistent with ashy dermatosis.

Ashy dermatosis (erythema dyschromicum perstans) is an asymptomatic eruption of oval, polycyclic or irregularly shaped, grey-blue, hyperpigmented macules on the trunk, arms, face, and the neck. [1] It begins as ash-coloured macules, sometimes with an erythematous or elevated border. The oral cavity and genitals are spared. It has been associated with ingestion of ammonium nitrite, orally administered radiographic contrast media and whipworm infestation. [1]

Ethambutol has only rarely been reported to cause lichenoid eruptions; [2],[3] however, it has never been reported to cause ashy dermatosis-like eruptions. In one report of ethambutol-induced lichenoid eruption, the eruption consisted of lichenoid papules, [2] while another report described the eruption consisting of lichenoid papules and hyperpigmented macules. [3] Some authors believe that ashy dermatosis may be a manifestation of lichen planus. [1]

The present case appears to be the first in which ethambutol most probably led to ashy dermatosis-like pigmentation. We believe that the pigmentation in the present case may be better called ashy dermatosis-like rather than lichenoid, because of the presence of a perilesional, inflammatory, erythematous halo and inconsistent basal cell degeneration.

A challenge test with ethambutol was considered unethical. Re-exposing a patient with a drug eruption to the suspected drug may be dangerous, and hence, is not usually recommended. [4] The time course of eruption strongly suggested that ethambutol was responsible for the eruption.

Sometimes, the issue as to whether a particular drug is really responsible for an eruption, is debatable. Although no perfect solution exists, the Naranjo adverse drug reaction probability scale is frequently used to clarify this issue. [5] In the present case, the likelihood of ethambutol causing the eruption was considered to be probable, which is one step below the highest certainty provided by this scale.

 
  References Top

1.Schwartz RA, Centurion SA. Erythema dyschromicum perstans. [cited on 2007 Apr 12]. Available from: http://www.emedicine.com/derm/topic132.htm.  Back to cited text no. 1    
2.Grossman ME, Warren K, Mady A, Satra KH. Lichenoid drug eruption associated with ethambutol. J Am Acad Dermatol 1995;33:675-6.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Frentz G, Wadskov S, Kassis V. Ethambutol induced lichenoid eruptions. Acta Derm Venerol (Stockh) 1981;61:89-91.  Back to cited text no. 3    
4.Halevy S, Shai A. Lichenoid drug eruptions. J Am Acad Dermatol 1993;29:249-55.  Back to cited text no. 4  [PUBMED]  
5.Naranjo CA. Naranjo ADR probability scale. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 5    


    Figures

  [Figure 1], [Figure 2]

This article has been cited by
1 Ashy dermatosis (erythema dyschromicum perstans) induced by omeprazole: a report of three cases
Shunjie Chua,Michelle Mei Fung Chan,Haur Yueh Lee
International Journal of Dermatology. 2015; 54(10): e435
[Pubmed] | [DOI]
2 Hypersensitivity Reaction and Tolerance Induction to Ethambutol
Josefina Rodrigues Cernadas,Natacha Santos,Claudia Pinto,Patricia Caetano Mota,Mariana Castells
Case Reports in Medicine. 2013; 2013: 1
[Pubmed] | [DOI]
3 Erythema dyschromicum perstans (ashy dermatosis) - Case reports | [Erythema dyschromicum perstans (ashy dermatosis) - Opis przypadków]
Lange, M., Trzeciak, M., Sokołowska-Wojdyło, M., Roszkiewicz, J.
Przeglad Dermatologiczny. 2011; 98(4): 322-327
[Pubmed]
4 Erythema dyschromicum perstans
Tlougan, B.E., Gonzalez, M.E., Mandal, R.V., Kundu, R.V., Skopicki, D.L.
Dermatology Online Journal. 2010; 16(11)
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow